Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 29, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 14, 2008, 3:35 PM MST for Pinal County, Arizona. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2008, 3:35 PM MST (22:35 UTC)
- Expired
- Jul 14, 2008, 4:30 PM MST
- In force
- 55 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 52 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 660 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:10 PM MST, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 14, 2:10 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 210 PM MST MON JUL 14 2008 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A VERY MOIST AIRMASS ACROSS ARIZONA WILL KEEP PLENTY OF CLOUDS AROUND WITH RELATIVELY COOL AFTERNOON HIGHS. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON...WITH LOCALLY HEAVY RAINFALL. MUCH OF SOUTHEAST CALIFORNIA WILL REMAIN DRY TODAY. THE AIRMASS IS EXPECTED TO GRADUALLY BECOME DRIER AND WARMER BY THE MIDDLE OF THE WEEK...AS HIGH PRESSURE ALOFT BUILDS OVER ARIZONA. THIS WILL REDUCE THE CHANCES OF SHOWERS AND THUNDERSTORMS. WEATHER MODELS ARE INDICATING THUNDERSTORM ACTIVITY MAY INCREASE THIS WEEKEND. && .DISCUSSION... AS EXPECTED...THUNDERSTORMS HAVE POPPED ACROSS SOUTH-CENTRAL ARIZONA THIS AFTERNOON AS MODERATE SOLAR INSOLATION AND AMPLE MOISTURE HAVE COMBINED TO PRODUCE A RATHER UNSTABLE ATMOSPHERE. LATEST SURFACE OBSERVATIONS INDICATE DEW POINTS ARE STILL IN THE MID/UPPER 60S WITH TEMPERATURES IN THE LOWER 90S. MODIFIED SOUNDINGS INDICATE CAPE VALUES UPWARD OF 2000 J/KG. STORMS DEVELOPED EARLY THIS AFTERNOON OFF MOUNTAINS NORTH AND EAST OF PHOENIX. NOT SURPRISING GIVEN THE HIGH ATMOSPHERIC WATER LEVELS...HEAVY RAIN FELL RATHER QUICKLY /TWO OR MORE INCHES IN LESS THAN AN HOUR/. THE HIGH RAINFALL RATES COMBINED WITH THE WEAK /AT BEST/ STEERING FLOW RAISES THE CONCERN OF FLASH FLOODING. FLASH FLOODING WILL CONTINUE TO BE AN ISSUE WITH ANY THUNDERSTORM THAT DEVELOPS. OPTED NOT TO ISSUE A FLASH FLOOD WATCH AS FLOODING WILL BE VERY LOCALIZED AND WILL BE BEST HANDLED WITH SHORT FUSE WARNINGS. COULD SEE SOME CONVERGENT BOUNDARIES OVER THE EAST VALLEY THIS EVENING. TRIED TO INDICATE BETTER POPS IN THE EAST VALLEY VERSUS THE WEST VALLEY IN THE GRIDDED FORECAST...BUT THAT NUANCE WILL BE WASHED-OUT IN THE LOW RESOLUTION ZONE FORECAST. PAST TONIGHT...MODELS STILL INDICATING THAT TUESDAY CAN SEE SOME DECENT ACTIVITY OVER THE HIGHER TERRAN N/E OF PHOENIX...INTO SRN GILA COUNTY. WILL HOLD LOW-END CHANCE POPS FOR THE ERN HALF OF THE CWA. TEMPERATURES WILL BE REBOUNDING SOME TUESDAY AS WELL...GIVEN SOME SLIGHT DECREASES IN MOISTURE LEVELS /WHICH CAN PRETTY MUCH ONLY GO DOWN FROM WHERE WE ARE NOW/. PREVIOUS DISCUSSION... WEDNESDAY AND THURSDAY... LOW LEVEL MONSOON MOISTURE WILL BE THINNING SOMEWHAT. THEREFORE ONLY A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...MAINLY OVER SOUTHWEST AND SOUTH CENTRAL AZ ARE EXPECTED. FRIDAY AND SATURDAY... A WEAKENING INVERTED TROF MOVING NORTH FROM MEXICO COULD TRIGGER ANOTHER ROUND OF WIDESPREAD CONVECTION OVER SOUTH CENTRAL...AND PARTS OF SOUTHWEST AZ. AND...A LARGER UPPER LEVEL INVERTED TROF IS FORECAST TO MOVE TOWARD AZ FROM WEST TEXAS THIS WEEKEND. && .AVIATION... SOUTH-CENTRAL ARIZONA...INCLUDING KPHX/KIWA AND SURROUNDING AIRFIELDS...SHOWERS ARE CONTINUING TO DEVELOP TO THE NORTHWEST OF THE PHOENIX METRO AREA...WITH THUNDERSTORM DEVELOPMENT OFF TO AN EARLY START TODAY IN THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY. PLENTIFUL MOISTURE REMAINS TODAY...SO THUNDERSTORM ACTIVITY IS CERTAINLY A POSSIBILITY FOR THE LOWER DESERT FLOORS. IT APPEARS THE FAVORED AREAS WILL BE TO THE NORTH AND EAST OF THE GREATER PHOENIX AREA THIS AFTERNOON. HAVE OPTED TO KEEP MENTION OF T-STORMS AND WIND SHIFTS ASSOCIATED WITH OUTFLOW OUT OF THE TAFS FOR NOW...DUE TO UNCERTAINTY OF TIMING AND LOCATION...BUT WILL AMEND IF TRENDS LEAD TO INCREASED CONFIDENCE OF THUNDERSTORM ACTIVITY IN THE PHOENIX METRO AREA. SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA...KNYL/KBLH AND KIPL... THE MAIN THREAT FOR PRECIPITATION WILL STAY TO THE EAST OF THE LOWER CO RIVER TODAY AND TONIGHT...WITH ONLY A SLIGHT CHANCE FOR MAINLY AFTERNOON/EVE STORMS ACROSS THE AREA. WINDS WILL FAVOR THE SOUTH GENERALLY LESS THAN 20 MPH TODAY...WITH A TENDENCY TO TURN MORE TO THE SOUTHWEST OR WEST AFTER 22Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... TUESDAY THROUGH SATURDAY... CONVECTIVE ACTIVITY WILL GENERALLY TREND DOWN TUESDAY THROUGH THURSDAY...ESPECIALLY FROM THE COLORADO RIVER WESTWARD. TEMPERATURES WILL RISE BACK TO NEAR NORMAL LEVELS...WITH RH VALUES TREND DOWN SLOWLY...THOUGH SIGNIFICANT DRYING IS NOT EXPECTED OVER THE SOUTH-CENTRAL ARIZONA. MODELS HINTING THAT MOISTURE LEVELS COULD INCREASE AGAIN TOWARD NEXT WEEKEND...WHICH WILL BEAR MONITORING. OTHERWISE NO SIGNIFICANT FIRE WEATHER CONCERNS AT THIS TIME. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...INIGUEZ/VASQUEZ AVIATION...ROGERS FIRE WEATHER...CB
Hazardous weather outlook, Jul 14, 9:12 AM MST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PHOENIX AZ 912 AM MST MON JUL 14 2008 AZZ021>023-026>028-150400- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY- GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 912 AM MST MON JUL 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. THE PRIMARY HAZARD IS LOCALLY HEAVY RAIN WHICH MAY LEAD TO THE FLOODING OF ROADS...STREAMS...WASHES AND LOW LYING AREAS. STRONGER THUNDERSTORMS CAN ALSO PRODUCE STRONG GUSTY WINDS IN EXCESS OF 40 MPH....AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CONTINUED CHANCE FOR MAINLY LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE PRIMARY HAZARDS WILL BE BRIEF HEAVY RAIN...STRONG GUSTY WINDS GREATER THAN 40 MPH...AND DEADLY CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-150400- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 912 AM MST MON JUL 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THE PRIMARY HAZARD WILL BE LOCALLY HEAVY RAIN WHICH COULD LEAD TO FLOODING OF AREA ROADS...STREAMS...WASHES AND LOW LYING AREAS. IN ADDITION...STRONGER STORMS COULD PRODUCE STRONG GUSTY WINDS IN EXCESS OF 40 MPH...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CONTINUED CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...WITH THE PRIMARY HAZARD LOCALLY HEAVY RAIN. STRONGER STORMS MAY ALSO PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-025-CAZ030>033-150400- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 912 AM MST MON JUL 14 2008 /912 AM PDT MON JUL 14 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE PRIMARY HAZARD WILL BE BRIEF HEAVY RAIN. STRONGER THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS IN EXCESS OF 45 MPH...BLOWING DUST AND SAND...AND DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY. THE PRIMARY HAZARDS WILL BE BRIEF HEAVY RAIN...GUSTY WINDS GREATER THAN 45 MPH...BLOWING DUST AND SAND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. INIGUEZ/HV
In the hours before
Special weather statement, Jul 14, 1:16 PM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 116 PM MST MON JUL 14 2008 AZZ022>024-028-142300- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- INCLUDING THE CITIES OF...LAKE PLEASANT...MORRISTOWN... NEW RIVER...TONOPAH...BUCKEYE...WICKENBURG...CAREFREE... CAVE CREEK...CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE... MESA...PEORIA...PHOENIX...SCOTTSDALE...SUN CITY...TEMPE...GLOBE... MIAMI...SAN CARLOS...SUPERIOR...ALSO INCLUDING APACHE... BARTLETT...CANYON...HORSESHOE...ROOSEVELT...AND SAGUARO LAKES... APACHE JUNCTION...CASA GRANDE...COOLIDGE...FLORENCE 116 PM MST MON JUL 14 2008 ...ISOLATED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL THIS AFTERNOON... ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER PORTIONS OF SOUTH CENTRAL ARIZONA THIS AFTERNOON. THE AIR MASS IS EXTREMELY MOIST...AND STEERING WINDS ARE VERY WEAK...SO STORMS WILL BE SLOW-MOVING AND CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...ON THE ORDER OF 1 TO 2 INCHES PER HOUR. RAINFALL OF THIS MAGNITUDE AND RATE WOULD RESULT IN SIGNIFICANT URBAN AND SMALL STREAM FLOODING. IN ADDITION TO THE LOCALLY HEAVY RAINFALL...GUSTY WINDS TO 45 MPH AND CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH STORMS. DURING THE EARLY AFTERNOON...STORMS WILL BE MOST NUMEROUS OVER THE HIGHER TERRAIN OF NORTH-CENTRAL AND NORTHEAST MARICOPA COUNTY...AS WELL AS SOUTHERN GILA COUNTY. AS THE AFTERNOON PROGRESSES...STORMS WILL BECOME MORE NUMEROUS OVER LOWER DESERT LOCALES...ESPECIALLY EAST-CENTRAL MARICOPA COUNTY AND NORTHEAST PINAL COUNTY. AS FAR AS THE GREATER PHOENIX METRO IS CONCERNED...THE NORTH AND EAST PORTIONS...INCLUDING SCOTTSDALE...EAST MESA...AND FOUNTAIN HILLS... APPEAR TO HAVE THE BEST CHANCE FOR STORMS. PEOPLE IN METRO PHOENIX...GLOBE...MIAMI...AND OTHER COMMUNITIES IN SOUTH-CENTRAL ARIZONA ARE ENCOURAGED TO LISTEN FOR POSSIBLE STATEMENTS...ADVISORIES...AND WARNINGS FROM THE NATIONAL WEATHER SERVICE CONCERNING THIS WEATHER SITUATION.
Local storm report, Jul 14, 3:06 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
306 PM MST MON JUL 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 10 SE PUNKIN CENTER 33.75N 111.21W
07/14/2008 GILA AZ LAW ENFORCEMENT
DRY WASHES RUNNING ALONG STATE ROUTE 188
&&
MBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 11:37 AM MST | Flash Flood Warning | PSR | Maricopa | 113 min |
| Jul 14, 12:14 PM MST | Flash Flood Warning | PSR | Maricopa | 76 min |
| Jul 14, 2:06 PM MST | Flash Flood Warning | PSR | Gila | 114 min |
| Jul 14, 4:09 PM MST | Areal Flood Advisory | PSR | Pinal | 111 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.